Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Bone Joint J. 2013 Mar;95-B(3):320-5. doi: 10.1302/0301-620X.95B3.30856.

The effect of alcohol intake and the use of oral corticosteroids on the risk of idiopathic osteonecrosis of the femoral head: a case-control study in Japan.

Author information

  • 1Osaka City University Faculty of Medicine, Department of Public Health, Osaka 545-8585, Japan. wakaba@med.osaka-cu.ac.jp

Abstract

The systemic use of steroids and habitual alcohol intake are two major causative factors in the development of idiopathic osteonecrosis of the femoral head (ONFH). To examine any interaction between oral corticosteroid use and alcohol intake on the risk of ONFH, we conducted a hospital-based case-control study of 71 cases with ONFH (mean age 45 years (20 to 79)) and 227 matched controls (mean age 47 years (18 to 79)). Alcohol intake was positively associated with ONFH among all subjects: the adjusted odds ratio (OR) of subjects with ≥ 3032 drink-years was 3.93 (95% confidence interval (CI) 1.18 to 13.1) compared with never-drinkers. When stratified by steroid use, the OR of such drinkers was 11.1 (95% CI 1.30 to 95.5) among those who had never used steroids, but 1.10 (95% CI 0.21 to 4.79) among those who had. When we assessed any interaction based on a two-by-two table of alcohol and steroid use, the OR of those non-drinkers who did use steroids was markedly elevated (OR 31.5) compared with users of neither. However, no further increase in OR was noted for the effect of using both (OR 31.6). We detected neither a multiplicative nor an additive interaction (p for multiplicative interaction 0.19; synergy index 0.95), suggesting that the added effect of alcohol may be trivial compared with the overwhelming effect of steroids in the development of ONFH.

PMID:
23450014
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk